Skip Navigation U.S. Department of Health and Human Services
Agency for Healthcare Research Quality
Archive print banner

Patient Safety/Quality of Care

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to for current information.

Medication errors are frequent in the emergency department and often arise from the fast pace and heavy patient load

Medication errors occur often in hospital emergency departments (EDs). The results can range from inconsequential to patient death, as is illustrated in 15 adult and pediatric cases described in a recent article by Pat Croskerry, M.D., Ph.D., of Dartmouth General Hospital, Marc Shapiro, M.D., of Brown University School of Medicine, and their colleagues. Their work was supported in part by the Agency for Healthcare Research and Quality (HS11592). In several cases, the fast pace and heavy patient load prompted ED doctors and nurses to administer medications that other ED clinicians were unaware of or assume a certain medication dose was given rather than confirm it.

ED drug errors arise from many situations. These range from incomplete knowledge of the drug or patient, the multiplicity of drugs used, use of verbal orders, and poor penmanship, to team communication problems, improper identification of the patient, and distractions due to other emergency procedures. The authors suggest strategies to prevent these errors. They recommend having a pharmacist available in the ED, adherence to defined roles to reduce team communication errors, and computerized decision support systems. They also advise taking special precautions for determining the accurate weight of pediatric patients and paying particular attention to coexisting illnesses and drug-to-drug interactions in elderly patients.

The authors also recommend that ED staff avoid verbal orders except for emergencies, use electronic order transcription, attend carefully to drugs of like-sounding name, avoid acronyms or abbreviations, indicate decimal points clearly, and use no trailing zeros. Doctors and nurses should always check for allergies to a drug class, clarify ambiguity or doubt concerning a medication order, not dispense drugs themselves, and consult reference materials and a hospital pharmacist when possible. Other strategies include systematic safety checks, adequate monitoring technology and personnel, and clear ED protocols.

See "Profiles in patient safety: Medication errors in the emergency department," by Drs. Croskerry and Shapiro, Sam Campbell, M.B., Ch.B., and others, in the March 2004 Academic Emergency Medicine 11(3), pp. 289-299.

Editor's Note: Another article on a related topic discusses how sleep deprivation jeopardizes patients, for example, through medication errors. The authors encourage nurses to take steps to improve work environments to support their need for sleep. For more details, see Hughes, R.G., and Rogers, A.E. (2004, March). "Are you tired? Sleep deprivation compromises nurses' health and jeopardizes patients." American Journal of Nursing 104(3), pp. 36-38.

Return to Contents
Proceed to Next Article

The information on this page is archived and provided for reference purposes only.


AHRQ Advancing Excellence in Health Care